Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 45, NWS Midland/Odessa, TX

September 2, 2008Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 2, 2008, 6:25 PM CDT for Ector County, Midland County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2008, 6:25 PM CDT (23:25 UTC)
Expired
Sep 2, 2008, 7:29 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 5 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 022325
FFWMAF
TXC135-329-030130-
/O.NEW.KMAF.FF.W.0045.080902T2325Z-080903T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM CDT TUE SEP 2 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ECTOR COUNTY IN WEST TEXAS...
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 830 PM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  MIDLAND...ODESSA...AND GARDENDALE

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3207 10244 3207 10195 3179 10195 3179 10244

$$
2 follow-up statements
000 
WGUS74 KMAF 030001
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT TUE SEP 2 2008

TXC135-329-030130-
/O.CON.KMAF.FF.W.0045.000000T0000Z-080903T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
701 PM CDT TUE SEP 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHWESTERN MIDLAND AND NORTHEASTERN ECTOR COUNTIES...

AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
WARNED AREA. RAINFALL RATES OF UP TO ONE INCH PER HOUR HAVE BEEN 
REPORTED WITH THESE STORMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COTTON 
FLAT...VALLEY VIEW...MIDLAND INTERNATIONAL AIRPORT...MIDLAND... 
ODESSA...AND GARDENDALE

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3207 10244 3207 10195 3179 10195 3179 10244

$$
000 
WGUS74 KMAF 030029
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT TUE SEP 2 2008

TXC135-329-030038-
/O.CAN.KMAF.FF.W.0045.000000T0000Z-080903T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
729 PM CDT TUE SEP 2 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
MIDLAND AND NORTHEASTERN ECTOR COUNTIES...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER 
CAPABLE OF PRODUCING FLASH FLOODING.

LAT...LON 3207 10244 3207 10195 3179 10195 3179 10244

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:00 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 2, 2:00 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE SEP 2 2008

.DISCUSSION...
PRE-FRONTAL TROF INTO SE NM WITH COLD FRONT MOVING THRU ECNTRL NM
TX S PLAINS. MEANWHILE WATER VAPOR IMAGERY INDICATES MID LEVEL
THETA-E RIDGE AXIS HAS MOVED E FROM YESTERDAY AND IS LOCATED ACRS
ERN CWFA S-SWWD INTO LOWER TRANS PECOS. ALSO WEAK 5H SHEAR AXIS IS
EVIDENT IN NAM12 BTWN CIRCULATION ASSOCD WITH GUSTAV AND WEAK MID
LEVEL WLYS ACRS NM/W TX. AS SUCH FAVOR 2 DISTINCT AREAS FOR PRECIP
DEVELOPMENT. 1ST INVOF SHEAR AXIS/THETA-E RIDGE AND 2ND ACRS SE
NM/NW PB NEAR TROF/FRONTAL BOUNDARY AFTERNOON AND EVENING WHERE
POST FRONTAL CONVERGENCE IS TO BE MAXIMIZED. HIGH END SCT POPS
ACRS SE NM EXTENDING IN WRN PB/UPPER TRANS PECOS WILL NEED TO BE
INCREASED SOME AND HAVE OPTED FOR LOWER END LIKELY POPS THERE AFTER
00Z. STRONG MSTR CONVERGENCE/WEAK SHRTWV TROF/WEAK 7H-5H WIND/PWS
POSSIBLY NEARING 1.7 SUGGEST HEAVY RAIN IS A REAL CONCERN
OVERNIGHT. IN FACT MODELS CONTINUE TO PERSIST IN DEVELOPING A MCS
ACRS SE NM/WRN PB/UPPER TRANS PECOS OVERNIGHT. SLIGHTLY DIFFLUENT
85H-5H THCK AND EFFECTIVE CANCELLATION OF 85H WINDS AND DEEPER
LAYER CORFIDI VECTORS SUGGEST BACK BUILDING OR UPSTREAM
PROPAGATION OF STORMS IS POSSIBLE THEREBY INCREASING THREAT FOR HEAVY
RAIN. WILL FOREGO A WATCH ATTM DUE TO THE SMALLER AERIAL COVERAGE
BUT WILL CERTAINLY MENTION HEAVY RAIN AND POTENTIAL FOR FLASH
FLOODING OVERNIGHT. FRONT WILL MOVE SW THRU THE TRANS PECOS
LEAVING COOLER/MORE STABLE AIR IN ITS WAKE WED ACRS PB/SE NM. WILL
CONTINUE TO HAVE SLGHT CHC POPS ACRS MTNS WHERE MSTR WILL BE
BEST. MOS GUIDANCE IS INDECISIVE WITH TEMPS BUT WILL GO COOLER N
BUT ALSO ACRS SE NM/WRN PB/UPPER TRANS PECOS WHERE LINGERING
CLOUDS AND RAIN COOLED AIR MAXIMIZED. DWPNTS ARE EXPECTED TO BE
ABLE TO FALL INTO THE 50S ALLOWING FOR RELATIVELY COOL MORNINGS
(LOW TO M60S). NW MID LEVEL FLOW STILL ADVERTISED THUR BUT WITH
LACKING LLJ AND WEAKISH 5H WINDS WILL CONTINUE TO HOLD BEST POPS
(SLGHT CHC) ACRS SE NM/NW PB. VERY SIMILAR FRI EXCEPT THAT 7H-5H
LR/S ARE FCST TO BE MUCH STEEPER WITH BETTER ESTABLISHED SE LOW
LEVEL FLOW. THUS WILL REFLECT POPS NW IN THE EVENING. LACK OF
FOCUS AND MORE STABLE CONDITIONS WILL PRECLUDE MENTION OF POPS
SAT/SUN ATTP. 85H TEMPS BACK TO NEAR 25-26C SAT/SUN. MORE OF THE
SAME MON/TUE AS FOCUS LOOKS TO REMAIN WELL N INVOF COLD FRONT.

&&

.HYDROLOGY...
RELEASES FROM LOUIS LEON RESERVOIR HAVE BEEN INCORPORATED INTO RIO
GRANDE FROM PRESIDIO DOWNSTREAM THRU BIG BEND. MODERATE FLOODING
IS FCST AT PRESIDIO BY WED AND MAY LAST SEVERAL DAYS DEPENDING ON
DURATION OF RELEASE. IF HEAVY RAIN OCCURS THE RIVER FORECAST MAY
HAVE TO ADJUSTED UPWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  83  64  84  /  30  10  10  10
CARLSBAD NM                67  82  63  88  /  50  20  10  10
DRYDEN TX                  73  91  68  91  /  30  20  10  10
FORT STOCKTON TX           68  84  67  87  /  40  20  10  10
GUADALUPE PASS TX          58  77  59  81  /  50  20  10  20
HOBBS NM                   61  80  61  86  /  60  10  10  10
MARFA TX                   62  76  57  82  /  40  20  10  20
MIDLAND INTL AIRPORT TX    65  83  63  87  /  40  10  10  10
ODESSA TX                  68  83  64  88  /  40  10  10  10
WINK TX                    64  83  65  90  /  60  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Sep 2, 1:36 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT TUE SEP 2 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CDT TUE SEP 2 2008 /1236 PM MDT TUE SEP 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS MUCH OF THE OUTLOOK AREA AS A PRE FRONTAL TROUGH
AND SURFACE COLD FRONT ADVANCE TOWARDS THE REGION. THESE FEATURE
COMBINED WITH SEVERAL WEAK UPPER LEVEL IMPULSES AND MODERATELY
UNSTABLE CONDITIONS WILL HELP INITIATE THUNDERSTORM ACTIVITY.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME...SOME STORMS WILL BE CAPABLE OF STRONG WIND GUSTS IN EXCESS
OF 45 MPH...SMALL HAIL...AND DEADLY CLOUD TO GROUND LIGHTING.
ACTIVITY IS EXPECTED TO PERSIST THROUGH PORTIONS OF THE OVERNIGHT
HOURS AS THE COLD FRONT BEGINS ADVANCING ON THE REGION. AMPLE LOW
LEVEL MOISTURE COUPLED WITH SLOW STORM MOVEMENT INDICATE THE
BIGGEST THREATS BEING HEAVY RAINFALL AND POTENTIAL FLOODING
OVERNIGHT TONIGHT. WITH MANY AREAS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS RECEIVING HEAVY RAINFALL OVER THE PAST SEVERAL
DAYS...FLASH FLOODING WILL BE POSSIBLE ACROSS PORTIONS OF THE
AREA.

ELEVATED STREAM FLOWS ALONG PORTIONS OF THE RIO GRANDE RIVER FROM
PRESIDIO AND POINTS DOWNSTREAM WILL REMAIN POSSIBLE AS WATER IS
RELEASED FROM THE LOUIS LEON RESERVOIR IN NORTHERN MEXICO.
MODERATE FLOODING IS EXPECTED ACROSS THE RIO GRANDE NEAR
PRESIDIO...WITH ELEVATED LEVELS POSSIBLY LASTING FOR THE NEXT
SEVERAL DAYS DEPENDING UPON THE DURATION AND AMOUNT OF WATER
RELEASED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE FLOODING ALONG THE RIO GRANDE RIVER AT PRESIDIO AND
POINTS DOWNSTREAM WILL REMAIN A POSSIBILITY DUE TO WATER RELEASE
AT THE LOUIS LEON RESERVOIR IN NORTHERN MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
EMERGENCY MANAGERS...LAW ENFORCEMENT...AND AREA RESIDENTS SHOULD
REMAIN ABREAST OF HEAVY RAINFALL AND FLASH FLOODING POTENTIAL
OVERNIGHT FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTHWARD THROUGH
THE WEST TEXAS MOUNTAINS AND BIG BEND REGIONS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 2, 2:16 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT TUE SEP 2 2008

NMZ033-034-021945-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
116 PM MDT TUE SEP 2 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF MONUMENT AT
116 PM MDT...MOVING SOUTH AT 15 MPH.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE IN THE MONUMENT AND NADINE AREAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:56 AM CDTRiver Flood WarningMAFPresidio42 days
Sep 2, 11:56 AM CDTRiver Flood WarningMAFPresidio42 days
Sep 2, 4:13 PM CDTAreal Flood AdvisoryMAFLoving3 hr
Sep 2, 4:33 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 2, 6:06 PM CDTAreal Flood AdvisoryMAFEctor, Midland4 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.